Nebraska, 2015

Hail in Nebraska, April 16, 2015

April 16, 2015 · NWS GID · 5 events in 3 counties and zones

During the late afternoon and evening hours on this Thursday, scattered to numerous thunderstorms rumbled through South Central Nebraska counties mainly along and south of the Interstate 80 corridor, resulting in a handful of sub-severe hail reports in the penny to nickel size range. Although radar data suggested that various other locations likely experienced hail up to around this size, the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the late afternoon and evening hours on this Thursday, scattered to numerous thunderstorms rumbled through South Central Nebraska counties mainly along and south of the Interstate 80 corridor, resulting in a handful of sub-severe hail reports in the penny to nickel size range. Although radar data suggested that various other locations likely experienced hail up to around this size, the only ground-truth reports originated from Hastings, Edgar and from the vicinities of Kearney, Sutton and Clay Center. While most of this convection was multicellular and linear, there were a few briefly semi-discrete structures as well. Rainfall amounts under most of the heaviest convection averaged between 0.50 and 1, with only few localized higher exceptions.

Strong storms first developed into southwestern counties such as Harlan and Franklin between 430-600 p.m. CDT. Then between 6-9 p.m. CDT, a couple of narrow west-to-east arcs of strong storms developed eastward through the Highway 6 and Interstate 80 corridors and lifted slowly north, resulting in the aforementioned hail reports. After nightfall, a few stronger storms lingered over mainly Thayer and Fillmore counties for a time, but these steadily faded with the loss of diurnal heating. In the mid and upper levels, weak forcing was provided by small-scale disturbances shifting into the Central Plains on southerly flow aloft, well-downstream from an expansive large-scale closed low spinning over the Four Corners region. At the surface, afternoon high temperatures only climbed between the mid-60s and low-70s F across most of the area, but the combination of surface dewpoints in the mid-50s and rather cold air aloft (evidenced by 500 millibar temps around -16 C) was sufficient to promote modest surface-based CAPE as high as 500-1000 J/kg in the presence of 0-6 kilometer deep layer wind shear only around 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 16, 2:49 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 16, 2:49 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT THU APR 16 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 349 PM CDT THU APR 16 2015

WHILE CONFIDENCE REMAINS HIGH THAT THE VAST MAJORITY OF THE CWA
WILL SEE "SOME" AMOUNT OF MEASURABLE RAIN BETWEEN NOW AND FRIDAY
AFTERNOON (SOME PLACES LIKELY AS MUCH AS GENERALLY 1-2 INCHES
UNDER HEAVIER STORMS)...IT REMAINS QUITE A CHALLENGE TRYING TO PIN
DOWN THE DETAILS OF THUNDERSTORM INTENSITY/RAIN AMOUNTS/RAIN
TIMING BEYOND THE FIRST 3-6 HOURS. AS HOPEFULLY MOST FOLKS ALREADY
REALIZE AFTER A MAINLY DRY DAY TODAY...IT WILL BY NO MEANS BE
RAINING THE ENTIRE TIME...AND IN GENERAL THERE WILL BE A FEW
DISTINCT ROUNDS/WAVES OF CONVECTION LIFTING FROM SOUTH-NORTH
ACROSS THE CWA WITH POTENTIALLY MULTI-HOUR BREAKS IN BETWEEN.
UNDER NORMAL CIRCUMSTANCES...WE WOULD TRY TO FINE-TUNE POPS INTO
NO MORE THAN 3-HOURLY RESOLUTION THROUGH THE FIRST 24 HOURS...BUT
WITH SO MUCH MESOSCALE UNCERTAINTY IN THIS PATTERN ITS DICEY
TRYING TO PIN DOWN MUCH MORE THAN 6-HOUR RESOLUTION DETAILS...SO
STAY UP TO TO DATE FOR PLENTY OF FINE-TUNING OVER THESE NEXT FEW
DAYS REGARDING THE SMALLER TEMPORAL/SPATIAL SCALES.

CERTAINLY THE NUMBER 1 CONCERN BOTH LATE THIS AFTERNOON-TONIGHT
AND POSSIBLY AGAIN LATER FRIDAY AFTERNOON IS THE PROSPECT OF AT
LEAST ISOLATED/MARGINALLY SEVERE STORMS ESPECIALLY WITHIN THE
SOUTHERN 1/2 OF THE CWA...AND PARTICULARLY IN KS ZONES WHICH CARRY
THE HIGHEST CHANCE OF REALIZING 500-1000+ J/KG OF MIXED LAYER AND
MOST UNSTABLE CAPE IN THE PRESENCE OF 30-40 KT OF DEEP LAYER
SHEAR. THAT BEING SAID...AT LEAST A STRONGER STORM MAINLY WITH
SUB-SEVERE TO MARGINALLY SEVERE HAIL COULD EXTEND WELL-NORTHWARD
INTO NEB ZONES AS WELL. ALTHOUGH IT NEEDS TO BE TAKEN WITH A
VERY...VERY LARGE GRAIN OF SALT...THE LATEST DETERMINISTIC QPF
FORECAST THROUGH THESE NEXT 24 HOURS CALLS FOR GENERALLY 1-2
INCHES OF RAIN POTENTIAL WITHIN WESTERN COUNTIES...AND MORE SO
0.75-1.25 INCHES IN EASTERN ZONES. ALTHOUGH AT LEAST BRIEF...SHORT
TERM FLOODING ISSUES ARE CERTAINLY NOT OUT OF THE QUESTION BETWEEN
NOW AND LATE FRIDAY AFTERNOON UNDER HEAVIER STORMS...THINK MOST OF
THE CWA CAN STILL EASILY ABSORB A 1-2" RAIN WITH FEW ISSUES...SO
WOULD EXPECT ANY LOCALIZED FLOODING TO LIKELY HOLD OFF MORE-SO
UNTIL THE FRIDAY NIGHT-SATURDAY NIGHT TIME FRAME AS THINGS
POTENTIALLY GET A LITTLE MORE SATURATED. ANY WAY YOU CUT IT
THOUGH...THIS IS A VERY WELCOMED RAINY PATTERN BY MOST.

FOCUSING ON THE HERE AND NOW AS OF 20Z/3PM...AS EXPECTED EARLIER
TODAY...ITS BEEN A LARGELY DRY DAY ACROSS THE CWA DESPITE SOME
MORNING DRIZZLE/FOG IN SOME AREAS. MEANWHILE...THE VERY BEGINNING
STAGES OF OUR AFTERNOON/EVENING STRONG TO SEVERE STORM RISK IS
GETTING UNDERWAY NEAR THE EXTREME SOUTHERN/SOUTHWESTERN EDGES OF
THE CWA...WITHIN THE AFOREMENTIONED FAVORABLE INSTABILITY/SHEAR
ENVIRONMENT. MEANWHILE...THE MAJORITY OF THE CWA ESPECIALLY NORTH
OF HIGHWAY 6/I-80 WILL LIKELY REMAIN RAIN FREE FOR AT LEAST 2-4
MORE HOURS BEFORE ACTIVITY EVENTUALLY MOVES IN/DEVELOPS FROM
SOUTH-SOUTHWEST TO NORTH-NORTHEAST. TEMPERATURE- WISE...A MODEST
BREAK IN THE EARLIER OVERCAST HAS ALLOWED MOST OF THE SOUTHERN 1/2
OF THE CWA TO RISE INTO THE LOW-MID 70S WHILE MORE CLOUDS IN THE
NORTH WILL CAP MANY PLACES SOMEWHERE IN THE 60S. ON THE SURFACE
MAP...GENERALLY EASTERLY BREEZES OF 10-15 MPH PREVAIL ACROSS THE
CWA...WITH A SUBTLE SOUTHWEST-NORTHEAST INVERTED TROUGH FEATURE
ROUGHLY BISECTING THE AREA. ON THE LARGER MID-UPPER LEVEL
SCALE...AN EXPANSIVE CLOSED LOW CHURNS OVER THE 4-CORNERS
REGION...WITH VARIOUS SMALL-SCALE DISTURBANCES KICKING OUT OF THE
PARENT LOW TO THE NORTH-NORTHEAST COMBINING WITH DAYTIME
DESTABILIZATION TO PROMOTE THE INCREASING STORM CHANCES OVER THE
NEXT 6-12+ HOURS.

WITH THE VARIOUS CAVEATS OF THE SHORT TERM TRENDS COVERED
ABOVE...HERE IS A GENERAL OVERVIEW OF THE EXPECTATIONS FOR LATE
THIS AFTERNOON THROUGH LATE FRIDAY AFTERNOON.

LATE THIS AFTERNOON-TONIGHT: AGAIN MANY PLACES...ESPECIALLY 2-3+
COUNTIES NORTH OF THE STATE LINE WILL HAVE TO BE PATIENT...AS IT
COULD TAKE AWHILE TO GET LEGITIMATE RAIN CHANCES INTO THE AREA.
BUT SLOWLY BUT SURELY...INCREASING COVERAGE OF SHOWERS/STORMS WILL
INVADE THE CWA FROM THE SOUTH/SOUTHWEST...AND POPS REFLECT THAT
TREND AS BEST AS CURRENTLY POSSIBLE. ALTHOUGH THE LOCAL CWA IS
CERTAINLY NOT IN THE "CROSSHAIRS" OF THE PRIMARY SLIGHT/ENHANCED
SEVERE STORM RISK AREAS CENTERED FROM WEST-CENTRAL KS
SOUTHWARD...THERE IS CERTAINLY ENOUGH INSTABILITY/SHEAR TO WARRANT
A MARGINAL RISK FOR AT LEAST A FEW SEVERE STORMS LATE THIS
AFTERNOON-THIS EVENING MAINLY NEAR/SOUTH OF HIGHWAY 6 DOWN INTO
KS. STORM MODE IS LIKELY TO BE A MIX OF MULTICELL AND POSSIBLY
BRIEF SUPERCELL STRUCTURES...WITH THE MAIN THREATS LIKELY BEING
THE STANDARD MARGINALLY SEVERE HAIL (AROUND QUARTERS) AND WINDS
(AROUND 60 MPH). ALTHOUGH AGREE WITH SPC THAT ANY TORNADO THREAT
IS QUITE NEGLIGIBLE AND HAVE LEFT ANY SUCH WORDING OUT OF THE
HAZARDOUS WEATHER OUTLOOK (HWOGID)...THIS THREAT IS NOT EXPLICITLY
ZERO EITHER...ESPECIALLY WITH EASTERLY LOW LEVEL FLOW AND
RELATIVELY LOW LCL HEIGHTS. AS WITH MOST SEVERE WEATHER THREATS
AROUND HERE...THINK THE PRIMARY ISSUES SHOULD BE WINDING DOWN BY
MIDNIGHT OR SO...BUT CANNOT RULE OUT AT LEAST A FEW STRONGER CORES
WITH HAIL POTENTIAL LASTING WELL INTO THE NIGHT. AGAIN
THOUGH...INSTABILITY SHOULD DROP OFF FAIRLY NOTICEABLY WITH
NORTHWARD EXTENT. LOW TEMP-WISE...ONLY MINOR TWEAKS TO PREVIOUS
FORECAST AS EXPECTING ALL AREAS TO DROP NO LOWER THAN LOW-MID 50S.

FRIDAY DAYTIME: LEANING MOST TOWARD THE GENERAL SCENARIO DEPICTED
BY THE 12Z 4KM WRF-NMM/ARW AND THE LATEST 18Z NAM...EXPECT A
FAIRLY DECENT COVERAGE OF SHOWERS/RAIN AND FAIRLY WEAK
THUNDERSTORMS TO CONTINUE AT LEAST WELL INTO THE POST-SUNRISE
HOURS ACROSS MOST OF THE CWA...AND HAVE POPS 60-80 PERCENT AREA-
WIDE. THE BIG QUESTION IS WILL THERE BE A DECENT LULL BETWEEN ANY
MORNING AND LATER AFTERNOON CONVECTION...AND IF SO HOW LONG WILL
IT LAST? GENERALLY EXPECT A BIT MORE TO BE GOING ON DURING THE
DAYTIME HOURS THAN WHAT HAPPENED TODAY THOUGH. CERTAINLY
SOUTHERN/WESTERN ZONES APPEAR TO HAVE THE BEST CHANCE OF
EXPERIENCING A LULL FOR MUCH OF THE DAY...BUT THESE SAME
SOUTHERN/WESTERN AREAS THEN WILL BE MOST FAVORED TO BE THE FIRST
PLACES TO SEE THE NEXT ROUND OF POTENTIALLY STRONG-SEVERE LATE
AFTERNOON EVENING CONVECTION AS FORCING/DESTABILIZATION INCREASES
ALONG THE EASTERN PERIPHERY OF THE MAIN UPPER LEVEL LOW WHICH IS
PROGGED TO REACH EAST-CENTRAL CO BY 00Z/7PM. AT LEAST ON
PAPER...THE COMBO IF CAPE/SHEAR LOOKS A BIT MORE POTENT THAN
TODAY'S SETUP...ALTHOUGH OF COURSE THE AMOUNT OF DESTABILIZATION
WILL BE HIGHLY DEPENDENT ON YET-TO-BE-RESOLVED MESOSCALE DETAILS.
NONETHELESS...CAN'T ARGUE WITH SPC LIFTING THE OFFICIAL DAY 2
SLIGHT RISK AREA NORTHWARD TO INCLUDE MUCH OF THE SOUTHERN 1/2 OF
THE CWA...WITH HAIL/WIND AGAIN THE MAIN THREAT...BUT AGAIN LIKELY
AT LEAST A LOW/NON-ZERO TORNADO THREAT AS WELL. TEMPERATURE-
WISE...MUCH LIKE TODAY EXPECT SOME AREAS TO STAY A TOUCH COOLER OR
CLIMB A BIT WARMER THAN EXPECTED...BUT GENERALLY HAVE MOST OF THE
CWA AIMED INTO THE 65-72 RANGE. OBVIOUSLY ANY SEVERE STORM THREAT
THAT STARTS DURING THE LATER AFTERNOON WILL LINGER INTO THE
EVENING HOURS AS COVERED IN THE LONG TERM SECTION BELOW...

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 349 PM CDT THU APR 16 2015

RAIN CHANCES WILL CONTINUE AT THE START OF THIS PERIOD AND THE
QUESTIONS TO PONDER WILL INCLUDE THE CHANCES OF STRONG/SEVERE STORMS
ALONG WITH WHEN WILL RAIN MOVE OUT OF THE CWA.

THE PRIMARY OPERATIONAL MODELS SEEM TO BE IN FAIRLY GOOD
AGREEMENT...AND ARE SHOWING CONSISTENCY WITH THE CUT OFF LOW TO OUR
SOUTHWEST. BY SUNSET FRIDAY THE LOW SHOULD STILL BE CUT OFF FROM THE
NORTHERN JET...WHICH IS OVER SOUTHERN CANADA...WITH THE POSITION OF
THE LOW EXPECTED TO BE IN EAST CENTRAL COLORADO. THE CUT OFF LOW
SHOULD CONTINUE TO DRIFT EVER SO SLOWLY EAST ON SATURDAY. BY SAT
AFTERNOON A WAVE IN THE NORTHERN STREAM WILL BEGIN TO PHASE WITH THE
CUT OFF LOW. THIS SHOULD HELP TO TRANSITION THE CUT OFF INTO AN OPEN
WAVE...FILLING IT A BIT AS WELL. THE NORTHERN WAVE IS ALSO PROGGED
TO DEEPEN AND CLOSE OFF OVER SOUTHERN MANITOBA SAT NIGHT WHICH MEANS
THE MID LEVEL TROUGH AXIS...AND RAIN CHANCES...MOST LIKELY WONT END
UNTIL SUNDAY AFTERNOON FROM WEST TO EAST ACROSS THE CWA.

WILL HAVE TO INCLUDE SOME KIND OF POPS FROM FRIDAY NIGHT TO SUNDAY
AFTERNOON...BUT THE BETTER CHANCES APPEAR TO BE FRIDAY NIGHT AND
THEN AGAIN SAT NIGHT INTO SUNDAY MORNING. MAY SEE A LULL IN THE
ACTION SAT MORNING INTO THE AFTERNOON AS THE CWA MAY BE DRY SLOTTED
WITH THE UPPER LOW OVER NORTHEAST COLORADO. PRECIPITABLE WATER PROGS
SHOW THE MIDDLE OF THE CWA OVER AN INCH FRIDAY NIGHT AND THEN
DROPPING TO HALF OF THAT BY NOON SATURDAY.

IN TERMS OF SEVERE POTENTIAL...THERE LOOKS TO BE ADEQUATE
INSTABILITY AND SHEAR FRIDAY EVENING FOR A FEW STRONG TO POSSIBLY
SEVERE STORMS...WITH THE HIGHER POTENTIAL IN THE SOUTHERN HALF OF
THE CWA. THE NAM AND GFS DIFFER A BIT HERE WITH THE NAM GENERATING A
BIT LESS CAPE AND 0-6 KM SHEAR THAN THE GFS AT 00Z...BUT THE NAM
DOES KEEP MORE INSTABILITY AND SHEAR OVER THE AREA OVERNIGHT.
SATURDAY AFTERNOON COULD BE INTERESTING WITH THE DRY SLOT COMING
INTO PLAY AND WE COULD SEE CONVECTION POP IN THE SOUTH IF SKIES
CLEAR OUT A BIT AND WE GET MORE HEATING.

AS NOTED ABOVE...PRECIPITATION CHANCES COME TO AN END ON SUNDAY AS
THE UPPER SYSTEMS MOVES EAST OF OUR AREA. A COLD FRONT WILL ALSO
DROP THROUGH FROM THE NORTH LATE SATURDAY NIGHT...SO SUNDAY WILL NOT
BE ALL THAT NICE WITH COOLER TEMPS AND BREEZY NORTH WINDS.  WE WILL
REMAIN IN NORTHWEST FLOW FOR THE FIRST PART OF THE WORK WEEK SO IT
SHOULD STAY COOL WITH HIGHS IN THE LOWER 60S. THE NEXT CHANCE FOR
RAIN LOOKS TO BE WED NIGHT INTO THURSDAY WITH A SURFACE BOUNDARY
SETTING UP IN NORTHERN KANSAS.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z FRIDAY)
ISSUED AT 1215 PM CDT THU APR 16 2015

THIS WILL A RATHER CHALLENGING PERIOD REGARDING CEILING/VISIBILITY
TRENDS AND ALSO SHOWER/THUNDERSTORM COVERAGE...AND MODIFICATIONS
TO THESE ELEMENTS IN UPCOMING TAF ISSUANCES BOTH ROUTINE ISSUANCE
AND AMENDMENTS ARE LIKELY. BEAR WITH US...

IN GENERAL HOWEVER...AM EXPECTING CURRENT SUB-VFR CEILINGS AND
PATCHY DRIZZLE RIGHT AWAY EARLY THIS AFTERNOON TO LIFT INTO LOW-
END VFR AT SOME POINT THIS AFTERNOON. WHILE AN MVFR/IFR CEILING
CANNOT BE RULED OUT RETURNING AT SOME POINT THIS
EVENING/TONIGHT...WILL HOLD OFF ON THIS MENTION UNTIL THE LATTER
HALF OF THE PERIOD FOR NOW. AS FOR SHOWER/THUNDERSTORM
CHANCES...WHILE PRECIPITATION IS LIKELY ESPECIALLY TONIGHT AT THE
TERMINALS...DO NOT YET HAVE THE CONFIDENCE TO ADVERTISE PREVAILING
SHOWERS/THUNDERSTORMS DURING ANY GIVEN TIME FRAME...AND THUS WILL
CONTINUE TO CARRY EITHER A VICINITY SHOWER (VCSH)/VICINITY
THUNDERSTORM (VCTS) MENTION UNTIL SOMETHING TRULY SHOWS ITS HAND.
FORTUNATELY...SURFACE WIND TRENDS SEEM REASONABLY STRAIGHTFORWARD
(OUTSIDE OF ANY CONVECTIVE ENHANCEMENT/MODIFICATION OF
COURSE)...WITH A GENERALLY EASTERLY DIRECTION PRIMARILY UNDER 12KT
IN PLACE THE MAJORITY OF THE TIME.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...EWALD
AVIATION...PFANNKUCH
Hazardous weather outlook, Apr 16, 1:32 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
232 PM CDT THU APR 16 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
232 PM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THROUGH THE LATE AFTERNOON AND ESPECIALLY EVENING-OVERNIGHT
HOURS...THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY ACROSS THE
OUTLOOK AREA...GENERALLY SPREADING FROM SOUTHWEST TO NORTHEAST IN
ONE OR MORE ROUNDS. MAINLY THROUGH MIDNIGHT...A FEW STORMS COULD
BECOME SEVERE...PRIMARILY IN NORTH CENTRAL KANSAS AND ROUGHLY AS
FAR NORTH AS HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA. THE MAIN THREATS
WITH ANY SEVERE STORMS WILL BE HAIL UP TO AROUND THE SIZE OF
QUARTERS...AND WIND GUSTS UP TO AROUND 60 MPH. ALTHOUGH THE THREAT
FOR SEVERE STORMS IS LESSER NORTH OF THE HIGHWAY 6 CORRIDOR IN
NEBRASKA...A FEW STRONG STORMS CANNOT BE RULED OUT HERE EITHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CHANCES FOR THUNDERSTORMS REMAIN AREA-WIDE ON FRIDAY...AND
LASTING THROUGH SATURDAY NIGHT. MAINLY DURING THE LATE AFTERNOON
AND EVENING HOURS ON BOTH DAYS...SOME THUNDERSTORMS COULD BECOME
SEVERE...ESPECIALLY WITHIN NORTH CENTRAL KANSAS...AND ROUGHLY UP
TO THE HIGHWAY 6 CORRIDOR IN NEBRASKA. THE MAIN THREATS WITH ANY
SEVERE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...IF SOME AREAS START EXPERIENCING SEVERAL ROUNDS OF RAIN
OVER THE NEXT FEW DAYS...AT LEAST MINOR...BRIEF FLOODING ISSUES
COULD MATERIALIZE.

NEXT WEDNESDAY...ADDITIONAL THUNDERSTORM CHANCES RETURN TO NORTH
CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY THROUGH
MIDNIGHT...MAINLY WITHIN NORTH CENTRAL KANSAS...BUT POSSIBLY INTO
PORTIONS OF NEBRASKA AS WELL.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/EWALD

In the hours before

Special weather statement, Apr 16, 2:40 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT THU APR 16 2015

KSZ005-017-162115-
PHILLIPS KS-ROOKS KS-
340 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PHILLIPS AND
NORTHWESTERN ROOKS COUNTIES UNTIL 415 PM CDT...

AT 340 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEBSTER STATE PARK...OR 7 MILES NORTHEAST OF NICODEMUS...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
PHILLIPS AND NORTHWESTERN ROOKS COUNTIES.

LAT...LON 3941 9960 3952 9960 3965 9948 3956 9930
      3937 9951
TIME...MOT...LOC 2040Z 214DEG 21KT 3946 9951

HEINLEIN
Special weather statement, Apr 16, 4:06 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
506 PM CDT THU APR 16 2015

NEZ083-162230-
HARLAN NE-
506 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARLAN COUNTY UNTIL 530
PM CDT...

AT 506 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ORLEANS...OR 20 MILES NORTHEAST OF ALMENA...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALMA...OXFORD...ORLEANS AND STAMFORD.

LAT...LON 4035 9963 4035 9939 4009 9936 4002 9962
      4029 9963
TIME...MOT...LOC 2206Z 165DEG 17KT 4015 9951

SALTZMAN
Special weather statement, Apr 16, 5:02 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
602 PM CDT THU APR 16 2015

NEZ074-084-162330-
FRANKLIN NE-KEARNEY NE-
602 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNEY AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 630 PM CDT...

AT 601 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UPLAND...OR 27 MILES SOUTHWEST OF HASTINGS...MOVING NORTHWEST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINDEN...UPLAND AND NORMAN.

LAT...LON 4061 9884 4045 9872 4031 9873 4024 9884
      4045 9912
TIME...MOT...LOC 2301Z 142DEG 15KT 4036 9881

HEINLEIN
Special weather statement, Apr 16, 5:22 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
622 PM CDT THU APR 16 2015

NEZ075-162345-
ADAMS NE-
622 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAMS COUNTY UNTIL 645
PM CDT...

AT 622 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HASTINGS...MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HASTINGS...JUNIATA...PROSSER AND HANSEN.

LAT...LON 4058 9828 4049 9843 4065 9869 4070 9861
      4070 9832 4064 9828
TIME...MOT...LOC 2322Z 140DEG 10KT 4061 9840

HEINLEIN

The radar

The Grand Island radar (KUEX), 30 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Adams

When
April 16, 5:22 PM CST
Where
Adams County, 0.96 mi ESE of (Hsi)hastings Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.593, -98.414

Penny size hail fell on the west side of Hastings.

Hail, Buffalo

When
April 16, 6:31 PM CST
Where
Buffalo County, 2.1 mi W of Kearney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.700, -99.120

Hail, Clay

When
April 16, 6:53 PM CST
Where
Clay County, 2.62 mi E of Eldorado
Measured
0.75 in hail
Reported by
Public
Coordinates
40.680, -97.950

Hail, Clay

When
April 16, 7:17 PM CST
Where
Clay County, Edgar
Measured
0.88 in hail
Reported by
Public
Coordinates
40.370, -97.970

Nickel size hail occurred on the east side of Edgar.

Hail, Clay

When
April 16, 7:30 PM CST
Where
Clay County, 5.94 mi ESE of Clay Center
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.490, -97.950

Hail nearly covered the ground. Most of the hail stones were pea size, but some were as big as three quarter inch diameter. Wind gusts of up to 30 mph and torrential rain occurred, and visibility dropped to about 3/8 of a mile during the heaviest rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570032, 570033, 570034, 570036, 570035.